Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Midland/Odessa, TX

May 23, 2018Pecos County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 23, 2018, 7:21 PM CDT for Pecos County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 7:21 PM CDT (00:21 UTC)
Expired
May 23, 2018, 8:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 177 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS84 KMAF 240021
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
721 PM CDT WED MAY 23 2018
 
TXZ074-075-240100-
Pecos TX-Davis/Apache Mountains Area TX-
721 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTHERN
BREWSTER COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles northeast of Alpine, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
and northern Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3051 10334 3060 10347 3093 10323 3063 10288
TIME...MOT...LOC 0021Z 221DEG 14KT 3060 10334 

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 23, 5:42 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 23, 5:42 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
542 PM CDT Wed May 23 2018

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Will carry TSRA at all area terminals, except KMAF, until 24/02Z,
but will monitor to add.  Expect VFR to prevail until late
tonight after storms diminish.  Could see MVFR ceilings form
again late tonight/early Thursday.  Will only carry temporary
lower ceilings for now, but this may change on the next issuance.

&&

.PREV DISCUSSION... /issued 317 PM CDT Wed May 23 2018/

UPDATE...Severe Thunderstorm Watch #118 has been issued for
Southeast New Mexico and Far West Texas thru 03Z.

&&

.PREV DISCUSSION... /issued 239 PM CDT Wed May 23 2018/

As of 2:00 PM CDT Wednesday...if you like very or extremely hot
weather than this weekend and next week is for you.

Have a strong storm over the Davis Mtns at this time. Some more
storms are starting to form over the Guadalupe Mtns. These storms
will continue to increase in coverage and intensity this
aftn/evening over SE NM and West Texas as moisture is banked
against the mtns in combination with intense heating and upslope
flow. These storms will (should) dissipate before reaching the
central PB tonight since they will be moving into the ridge and BL
stabilization. Have followed the 12Z NAM NEST since it seems to
have a good handle on the pattern. Storms could have gusty
winds...large hail...and very heavy rains. Even though CAPE's will
be in excess of 3000 J with little CIN in SE New Mexico and West
Texas the limiting factor will be weak vertical shear.

Storms will be on the decrease late tonight then dry weather is
expected thru the weekend as ridging builds over the southern
Plains. With the H85 ridge edging closer and the the low level
moisture mixing temps will rise to record levels over the weekend.
Expect temps 100-105 over the PB...around 105 in the Trans
Pecos...and 110+ possible over the Rio Grande. Temps will be
similar on Monday.

Ridging will remain entrenched over the southern Plains next week.
Have kept the CWA mainly dry...but there could be enough moisture
trapped under the ridge combined with intense heating for an
isolated storm. But the main story will be the extremely hot
temperatures. With H85 temps exceeding 30C...and as hot as 34C
from Tue thru Thursday it's possible we can break the all-time
high temperature record for the month of May at Midland Intl Air
and Space Port (the current all-time record for May at MAF is 108
degrees set in 1989 and 2000). For now...have high temps Tue and
Wed around 105 in the PB...up to 110 in the Trans Pecos...and up
to 115 along the Rio Grande. It's entirely possible that high
temps could be as much as five degrees hotter than the current
forecast.

The temperatures next week will be dangerously hot. Remember to
wear loose clothing and drink plenty of water (stay away from
caffeine and alcohol since that will dehydrate you). Do not leave
children...the elderly...and pets unattended in vehicles! Remember
to stay hydrated!

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  93  72  98 /  10   0  10  10
Carlsbad                       63  92  67  99 /  40  10  10   0
Dryden                         70  94  72  97 /  20   0  10  10
Fort Stockton                  67  92  70  98 /  40  10  10  10
Guadalupe Pass                 62  85  68  90 /  30  10  10   0
Hobbs                          62  91  65  96 /  40   0  10   0
Marfa                          60  87  63  91 /  30  30  10  10
Midland Intl Airport           69  93  71  98 /  10   0   0   0
Odessa                         68  93  71  98 /  20   0   0   0
Wink                           68  94  70 100 /  40   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 23, 1:18 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
118 PM CDT Wed May 23 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
118 PM CDT Wed May 23 2018 /1218 PM MDT Wed May 23 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening mainly across
southeast New Mexico southward to the Guadalupe and Davis Mountains.
A few storms will also be possible across the far western and
northwestern Permian Basin south to the Big Bend area. Storms could
become strong with a few severe, large hail, damaging winds, and
locally heavy rain being the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms, some strong, are possible Thursday mainly in the
Davis Mountains area. Strong winds and heavy rain will be the main
threats. A few storms will possible on Friday across the eastern
areas.

The weather is expected to turn unusually hot starting Saturday and
will gain momentum through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 23, 6:29 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
629 PM CDT WED MAY 23 2018

TXZ058-075-240015-
Pecos TX-Reeves County and Upper Trans Pecos TX-
629 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles northwest of Fort Stockton, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Coyanosa.

This includes Interstate 10 between mile markers 229 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3090 10335 3108 10349 3132 10306 3103 10285
TIME...MOT...LOC 2329Z 239DEG 15KT 3111 10323

29
Local storm report, May 23, 6:38 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
638 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             BUCKEYE                 32.80N 103.50W
05/23/2018  E0.88 INCH       LEA                NM   PUBLIC

&&

MATT.SALERNO
Special weather statement, May 23, 6:46 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
646 PM CDT WED MAY 23 2018

TXZ081-240030-
Big Bend Area TX-
646 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boquillas Canyon, or 17 miles southeast of Panther Junction, moving
northeast at 5 mph.

Nickel size hail and wind gusts up to 50 to 55 mph will be possible
with this storm.

Locations impacted include...
Boquillas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 2922 10308 2941 10288 2936 10285 2935 10288
      2929 10289 2926 10291 2924 10287 2922 10287
      2921 10289 2922 10291 2919 10292 2919 10294
      2918 10295 2918 10299 2913 10302
TIME...MOT...LOC 2345Z 211DEG 5KT 2918 10296

67
Special weather statement, May 23, 7:11 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT WED MAY 23 2018

NMZ029-033-034-TXZ045-050-240100-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
Andrews TX-Gaines TX-
711 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...WESTERN
ANDREWS AND WESTERN GAINES COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 710 PM CDT/610 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northeast of
Lovington to near Nadine to 11 miles south of Eunice. Movement was
east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hobbs, Seminole, Eunice, Monument, Humble City, Eunice Airport,
Nadine, Gaines County Airport, Knowles, Frankel City, Lea County
Regional Airport, Oil Center, Industrial Airpark, Paynes Corner and
Higginbotham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico.

LAT...LON 3302 10306 3296 10306 3296 10282 3272 10262
      3244 10263 3217 10285 3219 10346 3264 10326
      3304 10326
TIME...MOT...LOC 0010Z 290DEG 29KT 3301 10320 3267 10306 3229 10323

24
Local storm report, May 23, 7:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
714 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             MONUMENT                32.62N 103.26W
05/23/2018  E0.88 INCH       LEA                NM   TRAINED SPOTTER

&&

MATT.SALERNO
Special weather statement, May 23, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
721 PM CDT WED MAY 23 2018

TXZ074-075-240100-
Pecos TX-Davis/Apache Mountains Area TX-
721 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTHERN
BREWSTER COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles northeast of Alpine, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
and northern Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3051 10334 3060 10347 3093 10323 3063 10288
TIME...MOT...LOC 0021Z 221DEG 14KT 3060 10334

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:27 PM CDTSpecial Weather StatementMAF63 min
May 23, 7:40 PM CDTSpecial Weather StatementMAFBrewster50 min
May 23, 7:53 PM CDTSevere Thunderstorm WarningMAFBrewster21 min
May 23, 8:05 PM CDTSpecial Weather StatementMAFAndrews, Dawson, Gaines, Martin40 min
May 23, 8:29 PM CDTSpecial Weather StatementMAFBrewster46 min
May 23, 9:52 PM CDTSpecial Weather StatementMAFBrewster38 min
May 24, 4:12 PM CDTSpecial Weather StatementMAFCulberson48 min
May 24, 4:35 PM CDTSevere Thunderstorm WarningMAFJeff Davis55 min
May 24, 4:39 PM CDTSpecial Weather StatementMAF66 min
May 24, 4:46 PM CDTSevere Thunderstorm WarningMAFCulberson59 min
May 24, 4:50 PM CDTSevere Thunderstorm WarningMAFCulberson55 min
May 24, 4:51 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
May 24, 5:26 PM CDTSevere Thunderstorm WarningMAFJeff Davis49 min
May 24, 5:37 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves53 min
May 24, 5:48 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis42 min
May 24, 6:24 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves25 min
May 24, 6:55 PM CDTSpecial Weather StatementMAFBrewster50 min
May 23, 7:11 PM CDTSpecial Weather StatementMAFLea49 min

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.